Nebraska, 2014

Hail and Damaging Winds in Nebraska, August 9 to 10, 2014

August 9 to 10, 2014 · NWS GID · 13 events in 7 counties and zones

For the second consecutive night, widespread thunderstorm activity blossomed across most all of the 24-county South Central Nebraska area on this Saturday, although just like the previous night all severe-criteria hail and wind reports emanated from counties along and west of the Highway 281 corridor. Early in the evening, an isolated severe storm dropped torrential rainfall and hail up to golf…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$540,000
Crop damage
$4.0 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the second consecutive night, widespread thunderstorm activity blossomed across most all of the 24-county South Central Nebraska area on this Saturday, although just like the previous night all severe-criteria hail and wind reports emanated from counties along and west of the Highway 281 corridor. Early in the evening, an isolated severe storm dropped torrential rainfall and hail up to golf ball size over central Franklin County. Thereafter, the majority of severe weather later in the evening was associated with a pair of southeastward-surging storm clusters. The western-most one peaked in intensity over Dawson and western Buffalo counties, highlighted by reports of quarter to golf ball size hail in the Elm Creek area and golf ball to baseball size hail in the Lexington area. A bit farther east and a bit later, a separate severe storm cluster was more of a damaging wind producer as it raced through southern Hall and Adams counties and portions of neighboring counties. In these areas, estimated 60 MPH winds were reported in the Ayr and Bladen areas, and more significant peak gusts of slightly over 70 MPH were measured near Wood River and at Hastings airport, resulting in reports of a few large tree limbs down in the city. Fortunately for the majority of South Central Nebraska, most storms on this night produced only sub-severe wind gusts and non-flooding rainfall mainly under 1.50 inches. Localized pockets of the area measured higher rainfall amounts, but none more so than a small zone of very heavy rain up to around 6 that fell in east-central Franklin County, most of which from the aforementioned, slow-moving early evening storm.

Breaking down the timing of thunderstorm evolution in more detail, it's worth noting that well-before the onset of the evening main event several strong thunderstorms rumbled across the far northern/northeastern fringes of the local area for much of the day. Although radar suggested a few of these daytime storms may have produced larger hail (especially in northern Valley/Greeley counties), limited ground-truth reports yielded no larger than dime size stones. The primary evening event got underway between 630-730 pm CDT as a slow-moving, isolated severe storm blew up over Franklin County before eventually departing southeastward into northern Kansas. As the Franklin County storm was in progress, a southeastward-surging supercell cluster entered the local area from Custer County between 730-830 pm CDT, primarily impacting Dawson County and vicinity. Over the next few hours, this initial severe storm cluster weakened while a plethora of additional multicell and linear thunderstorm complexes blossomed over the majority of South Central Nebraska. While much of this activity was sub-severe, a second southeast-surging storm complex produced the damaging winds in the Hall/Adams counties area between 10-11 pm CDT. After 11 pm CDT, all storms in South Central Nebraska exhibited a steady weakening trend although widespread showers and embedded thunderstorms lingered well past midnight in many areas.

This was a fairly typical late-summer severe weather event featuring fairly high instability values but only modest deep layer wind shear and weak large scale forcing. In the mid to upper levels, generally quasi-zonal flow was in place over the Central Plains, containing one or more fairly subtle shortwave troughs. At the surface, storms during the main evening event initiated in the vicinity of a northwest-southeast oriented quasi stationary front draped from western Nebraska into north central Kansas, with this front partially composed of a remnant outflow boundary from the previous night's convection. With surface dewpoints well into the mid-60s to low-70s F across the local area, most-unstable CAPE climbed as high as 2000-3000 J/kg. Although a few storms briefly exhibited supercell structures, 0-6 kilometer deep layer wind shear only averaging around 30 knots promoted a predominant multicell/quasi-linear mode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 4:53 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 4:53 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
553 AM CDT SAT AUG 9 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 437 AM CDT SAT AUG 9 2014

IT WAS A VERY ACTIVE NIGHT ACROSS OUR FORECAST AREA WITH
WIDESPREAD THUNDERSTORMS INCLUDING SEVERAL SEVERE STORMS.
CONSEQUENTLY...THIS FORECAST DISCUSSION MAY BE A BIT SHORTER THAN
NORMAL. AS OF 345 AM...THE LARGE MCS WAS EXITING OUR CWA TO THE
EAST...BUT SEVERAL ISOLATED THUNDERSTORMS HAVE DEVELOPED BACK
BEHIND THIS COMPLEX OVER OUR WESTERN CWA. THESE NEW STORMS OVER
DAWSON AND PHELPS/HARLAN COUNTIES HAVE BEEN STRONG TO POTENTIALLY
EVEN SEVERE AT TIMES WITH A NICE THREE BODY SCATTER HAIL SPIKE.
MOST FORECAST MODELS ARE NOT RESOLVING THIS NEW STORM DEVELOPMENT
VERY WELL. IT APPEARS THAT THESE THUNDERSTORMS MAY BE FORMING ON A
SLIGHTLY ELEVATED OUTFLOW BOUNDARY FROM THE DEPARTING MCS. A
DECENT 850MB JET IS IMPACTING THIS BOUNDARY AND MAY BE THE CAUSE
OF THE NEW CONVECTION. THEREFORE...THESE NEW WESTERN CWA STORMS
SHOULD BEGIN TO DIE OUT AS WE LOSE THE LOW LEVEL 850 MB JET AROUND
SUNRISE. THEREFORE...MOST AREAS WILL BE DRY THIS MORNING AFTER
SUNRISE AND COULD BE DRY THROUGH MUCH OF THE DAY.

A SHORT WAVE TROUGH WILL KICK OUT INTO OUR FORECAST AREA LATE THIS
AFTERNOON/EVENING AND THERE IS GOOD MODEL AGREEMENT IN A FAIRLY
WIDESPREAD AND POTENTIALLY SIGNIFICANT PRECIPITATION EVENT
OCCURRING AGAIN THIS EVENING ACROSS PORTIONS OF OUR FORECAST
AREA. THE MOST RECENT RUNS OF THE ECMWF...NAM...GFS...NMM AND ARW
WRF ALL INDICATE THE POTENTIAL OF ANOTHER MCS FORMING THIS
EVENING OVER OUR FORECAST AREA. THEREFORE...INCREASED POPS INTO
THE LIKELY CATEGORY FOR THE SOUTHWESTERN TWO THIRDS OF OUR
FORECAST AREA...WHICH INCLUDES THE TRI CITIES.

SOME OF THE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING COULD
ONCE AGAIN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THERE
WILL CERTAINLY BE A GOOD DEAL OF INSTABILITY WITH MLCAPE VALUES OF
2500 TO 3000 J/KG. 0-6 KM DEEP LAYER WIND SHEAR WILL BE MARGINAL
AT 25 TO 30 KTS...BUT GIVEN THE HIGH INSTABILITY IT SHOULD BE
SUFFICIENT FOR SEVERAL SEVERE THUNDERSTORMS. WRF RUNS INDICATE
THAT SEVERAL CLUSTERS OF THUNDERSTORMS WILL EVENTUALLY MERGE INTO
AN MCS BY MID TO LATE EVENING. THUNDERSTORMS ARE MOST LIKELY TO
DEVELOP JUST TO THE EAST OF OUR FORECAST AREA DURING THE LATE
AFTERNOON HOURS AND THEN MOVE INTO OUR FORECAST AREA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 448 AM CDT SAT AUG 9 2014

THE BOTTOM LINE IS NO SIGNIFICANT CHANGES WERE MADE TO THIS 6-DAY
PERIOD VERSUS THE PREVIOUS FORECAST PACKAGE...ALTHOUGH A FEW
PERIODS SUCH AS TUESDAY NIGHT AND WEDNESDAY HAD SLIGHT POPS
REMOVED FROM A HANDFUL OF WESTERN COUNTIES...THUS ELIMINATING ANY
MENTION OF RAIN CHANCES WITHIN THE CWA DURING THOSE PERIODS. AS A
RESULT...THIS 6-DAY PERIOD IS CURRENTLY DEFINED BY SOME LINGERING
/LOW-END 20-30 POPS MAINLY WITHIN THE EASTERN 1/2 OF THE CWA FROM
SUNDAY INTO SUNDAY EVENING...FOLLOWED BY NO MENTION OF
PRECIPITATION CHANCES DURING THE LATE SUNDAY NIGHT-WEDNESDAY TIME
FRAME...AND THEN A RETURN OF POTENTIALLY OVER-DONE 20-40 POPS CWA-
WIDE FOR THE WEDNESDAY NIGHT-FRIDAY TIME FRAME.

AS FOR STRONG-SEVERE THUNDERSTORM POTENTIAL...AT LEAST FOR NOW
THERE DOES NOT APPEAR TO BE ANYTHING OVERLY-CONCERNING...AS THE
MAIN SEVERE THREAT LOOKS TO TAKE PLACE DURING THESE NEXT 24 HOURS
DESCRIBED IN THE SHORT TERM SECTION ABOVE. MAY HAVE TO KEEP AN EYE
OUT FOR AT LEAST A STRONG STORM OR TWO MAINLY IN EASTERN/SOUTHEAST
ZONES ON SUNDAY...BUT EVEN THEN THERE ARE QUESTIONS REGARDING
WHETHER THE CWA WILL EVEN SEE THUNDERSTORM RE-DEVELOPMENT DURING
THE FAVORED AFTERNOON/EARLY EVENING TIME FRAME...AS THE OVERALL-
GREATEST THUNDERSTORM COVERAGE/POTENTIAL INTENSITY WILL LIKELY
FAVOR AREAS AT LEAST A FEW COUNTIES SOUTH OF THE CWA IN KS PER THE
LATEST STORM PREDICTION CENTER DAY 2 OUTLOOK.

TEMPERATURE-WISE...LITTLE CHANGE FROM PREVIOUS FORECAST...AS DAILY
HIGHS FROM SUNDAY-FRIDAY CURRENTLY LOOK TO AVERAGE BETWEEN THE
LOW-MID 80S IN NEBRASKA ZONES...AND MID 80S TO AROUND 90 IN KS
ZONES. AS JUST SEEN ON FRIDAY HOWEVER...DAYS WITH A BIT MORE SUN
THAN EXPECTED COULD EASILY JUMP 4+ DEGREES WARMER THAN CURRENTLY
ADVERTISED. AS FOR LOWS...VALUES ON MOST NIGHTS ARE AIMED
SOMEWHERE INTO THE 60S...WITH PERHAPS A MORE WIDESPREAD COVERAGE
OF COOLER UPPER TO POSSIBLY MID 50S MAINLY IN NEB ZONES ON MONDAY
NIGHT.

TAKING IT BRIEFLY IN 24-48 HOUR BLOCKS IN A BIT MORE
METEOROLOGICAL DETAIL...

SUNDAY DAYTIME-NIGHT...FLOW ALOFT TRANSITIONS FROM QUASI-ZONAL TO
MORE PREDOMINANTLY NORTHWESTERLY AS MID-UPPER RIDGE STARTS
BUILDING NORTH OVER THE ROCKIES AND SHORTWAVE TROUGHS DEPART TO
THE EAST OF THE AREA. AT THE SURFACE...A FAIRLY WEAK SURFACE COLD
FRONT PASSES THROUGH THE AREA...PROMOTING STEADY 10-15 MPH
NORTHERLY BREEZES THROUGH THE DAY. KEPT LOW POPS ACROSS MUCH OF
THE CWA DURING THE MORNING MAINLY TO ACCOUNT FOR POSSIBLY
LINGERING ACTIVITY FROM SAT NIGHT...AND THEN HAVE JUST SLIGHT 20
PERCENT POPS MAINLY IN THE EASTERN 1/2 OF THE CWA IN THE
AFTERNOON/EVENING MAINLY TO ACCOUNT FOR POSSIBLE REDEVELOPMENT ON
THE BACKSIDE OF DEPARTING SHORTWAVE TROUGH. FAIRLY HIGH CONFIDENCE
IN DRY AREA-WIDE POST-MIDNIGHT.

MONDAY DAYTIME THROUGH WEDNESDAY DAYTIME...THIS ENTIRE 60-HOUR
TIME FRAME IS CURRENTLY VOID OF THUNDERSTORM CHANCES...AND UNLESS
MODELS REALLY UNDERGO SOME CHANGES THIS REALLY IS STARTING TO
LOOK LIKE A FAIRLY HIGH-CONFIDENCE DRY PERIOD. BOTH THE 00Z
ECMWF/GFS INDICATE THAT THE NORTH-SOUTH ORIENTED MID-UPPER RIDGE
THAT STARTS OUT WITH ITS AXIS FROM THE SOUTHERN PLAINS INTO THE
CENTRAL ROCKIES WILL GRADUALLY SPREAD MORE EASTWARD OVER THE
CENTRAL PLAINS...STEERING ANY KIND OF ORGANIZED LOW PRESSURE
DISTURBANCES WELL OFF THE WEST AND EAST-NORTHEAST OF THE LOCAL
AREA. AT THE SURFACE...INITIALLY NORTHERLY PREVAILING BREEZES WILL
GRADUALLY TRANSITION TO EASTERLY AND THEN SOUTHERLY AS HIGH
PRESSURE DEPARTS.

WEDNESDAY NIGHT THROUGH FRIDAY DAYTIME...THIS 48 HOURS BRINGS BACK
A RETURN OF MYRIAD SHOWER/THUNDERSTORM CHANCES FEATURING 20-40
POPS...WITH THE GREATEST COVERAGE OF 40 POPS VERY PRELIMINARY
FOCUSED ON THURSDAY NIGHT PER A MULTI-MODEL BLEND. ALTHOUGH SOME
OF THESE POPS MAY ULTIMATELY BE WARRANTED...THE LATEST GFS/ECMWF
ACTUALLY KEEP THE MAJORITY OF MODEL-GENERATED QPF WEST AND/OR
NORTH OF THE CWA FROM WED NIGHT INTO THURS. EVEN ON THURS NIGHT
THE LATEST ECMWF DIRECTS MUCH OF ITS QPF EAST AND SOUTHEAST OF THE
CWA...WHILE THE GFS SHOWS MORE ACTIVITY ACROSS THE LOCAL AREA AS
A FAIRLY DECENT SHORTWAVE TROUGH PASSES THROUGH THE CENTRAL/NORTHERN
PLAINS AND FLATTENS THE RIDGE FROM EARLIER IN THE WEEK. PLENTY OF
DETAILS TO SORT OUT HERE FOR SURE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 550 AM CDT SAT AUG 9 2014

THE BIG STORY WILL BE THE POSSIBILITY OF A REPEAT OF STRONG TO
SEVERE THUNDERSTORMS IN THE AREA THIS EVENING. IT IS TOO EARLY TO
NAIL DOWN THE EXACT TIMING AND LOCATION OF THUNDERSTORMS FOR LATER
TODAY AND THUS WILL GO WITH VICINITY WORDING FOR NOW UNTIL THE
TIMING CAN BE BETTER NAILED DOWN. THE WIND WILL PRIMARILY BE OUT
OF THE SOUTHEAST TODAY BUT MAY VARY FROM SOUTHERLY TO EASTERLY.
THE WIND COULD ALSO BE RATHER GUSTY AND VARIABLE AROUND ANY
EVENING THUNDERSTORMS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...WESELY
LONG TERM...PFANNKUCH
AVIATION...WESELY
Hazardous weather outlook, Aug 9, 4:26 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
526 AM CDT SAT AUG 9 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
526 AM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON...INITIALLY
WEST OF HIGHWAY 183 AND THEN SLIDE SOUTHEAST ACROSS MUCH OF THE
OUTLOOK AREA THROUGH THE EVENING HOURS. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARDS BEING
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AT LEAST SLIGHT THUNDERSTORM CHANCES CONTINUE FOR MOST OF THE
OUTLOOK AREA ON SUNDAY MORNING...AND THEN LINGER INTO SUNDAY
AFTERNOON AND EVENING MAINLY WITHIN COUNTIES ALONG AND EAST OF
HIGHWAY 281. AT THIS TIME...ANY STORMS THAT AFFECT THE AREA AFTER
SUNRISE SUNDAY ARE NOT EXPECTED TO BE SEVERE.

FOLLOWING A BREAK IN PRECIPITATION POTENTIAL EARLY NEXT
WEEK...VARIOUS THUNDERSTORM CHANCES RETURN TO THE FORECAST DURING
THE WEDNESDAY NIGHT THROUGH FRIDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY/PFANNKUCH

In the hours before

Local storm report, Aug 9, 1:45 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
245 AM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     TSTM WND GST     4 ENE EDDYVILLE         41.03N 99.55W
08/08/2014  E50.00 MPH       DAWSON             NE   PUBLIC

            PUBLIC REPORT OF THUNDERSTORM WIND GUST OF 50MPH WITH PEA
            SIZED HAIL

1026 PM     HAIL             MILLER                  40.93N 99.39W
08/08/2014  M0.50 INCH       BUFFALO            NE   LAW ENFORCEMENT

            DEPUTY REPORTING PEA TO DIME SIZED HAIL FALLING IN MILLER

1040 PM     HAIL             AMHERST                 40.84N 99.27W
08/08/2014  M1.00 INCH       BUFFALO            NE   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZED HAIL WITH WINDS OF 50 MPH.

1055 PM     TSTM WND GST     1 NE RIVERDALE          40.79N 99.15W
08/08/2014  E45.00 MPH       BUFFALO            NE   PUBLIC

            ESTIMATED 45 MPH AND PEA SIZE HAIL

1115 PM     HAIL             2 NE KEARNEY            40.72N 99.06W
08/08/2014  E1.00 INCH       BUFFALO            NE   COUNTY OFFICIAL

            EST WIND GUSTS TO AROUND 30 MPH. HAIL THE SIZE OF
            QUARTERS CURRENTLY FALLING.

1152 PM     TSTM WND GST     6 N MINDEN              40.59N 98.95W
08/08/2014  E60.00 MPH       KEARNEY            NE   STORM CHASER

            EST 60 MPH OUTFLOW WIND GUST FROM STORM CHASER 6 NORTH OF
            MINDEN.

1153 PM     TSTM WND GST     ARAPAHOE                40.31N 99.90W
08/08/2014  E60.00 MPH       FURNAS             NE   TRAINED SPOTTER

            ESTIMATED 60 MPH

1200 AM     HEAVY RAIN       KEARNEY                 40.70N 99.08W
08/09/2014  U0.00 INCH       BUFFALO            NE   COUNTY OFFICIAL

            REPORT FROM EM OF STREET FLOODING IN KEARNEY. SEVERAL
            CARS REPORTED STALLED IN WATER UP TO 3FT DEEP.

1210 AM     TSTM WND GST     1 E OXFORD              40.25N 99.61W
08/09/2014  E60.00 MPH       HARLAN             NE   TRAINED SPOTTER

            ESTIMATED 60 MPH ON EAST SIDE OF OXFORD

1213 AM     FLASH FLOOD      KEARNEY                 40.70N 99.08W
08/09/2014                   BUFFALO            NE   PUBLIC

            OBSERVED 15 TO 20 STALLED CARS WITH FLOODING ON MOST
            STREETS ACROSS KEARNEY. RAINFALL WAS LATER MEASURED TO BE
            AROUND 3.5 INCHES.

1220 AM     HEAVY RAIN       KEARNEY                 40.70N 99.08W
08/09/2014  E3.50 INCH       BUFFALO            NE   PUBLIC

            PUBLIC REPORT FROM UNOFFICIAL PERSONAL RAIN GAUGE OF 3.5
            INCHES OF RAIN. PUBLIC ALSO REPORTED STEET FLOODING
            AROUND THE VIADUCT.

&&
THIS IS A PRELIMINARY LIST OF STORM REPORTS FROM THE EVENING OF
FRIDAY AUGUST 8TH INTO EARLY MORNING OF SATURDAY THE 9TH. MORE
REPORTS WILL LIKELY BE RECEIVED/ISSUED DURING THE DAY
SATURDAY...INCLUDING ADDITIONAL MEASURED HEAVY RAINFALL TOTALS.

PFANNKUCH
Special weather statement, Aug 9, 2:50 AM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
350 AM CDT SAT AUG 9 2014

NEZ073-083-090915-
HARLAN NE-PHELPS NE-
350 AM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS AND
NORTHWESTERN HARLAN COUNTIES UNTIL 415 AM CDT...

AT 348 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
WEST OF ATLANTA ALONG THE SOUTHWESTERN PHELPS AND NORTHWESTERN
HARLAN COUNTY BORDER...OR 10 MILES SOUTHWEST OF HOLDREGE...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS POTENTIALLY IMPACTED INCLUDE...
HOLDREGE...LOOMIS AND ATLANTA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4047 9929 4024 9931 4030 9963 4035 9963
      4035 9964 4049 9965
TIME...MOT...LOC 0848Z 281DEG 17KT 4037 9956

PFANNKUCH
Special weather statement, Aug 9, 3:01 AM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
401 AM CDT SAT AUG 9 2014

NEZ060-090930-
DAWSON NE-
401 AM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON COUNTY UNTIL 430
AM CDT...

AT 400 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COZAD...OR 14 MILES NORTHWEST OF LEXINGTON...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COZAD.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 217 AND 231.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4078 10006 4095 10009 4104 9962 4077 9958
TIME...MOT...LOC 0900Z 263DEG 15KT 4088 9998

WESELY
Local storm report, Aug 9, 4:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
533 AM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     HAIL             5 E COZAD               40.86N 99.89W
08/09/2014  E1.75 INCH       DAWSON             NE   PUBLIC

            PHOTO AND REPORT OF QUARTER TO GOLF BALL HAIL POSTED ON
            FACEBOOK. TIME AND LOCATION ESTIMATED FROM RADAR DATA.

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 38 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Franklin

When
August 9, 7:00 AM CST to August 10, 7:00 AM CST
Where
Franklin County, 7 mi ENE of Franklin
Property damage
$15,000
Reported by
Public
Coordinates
40.139, -98.828

An unofficial 24-hour rainfall amount was reported as 6.00 inches.

Hail, Franklin

When
August 9, 5:46 PM CST
Where
Franklin County, 7 mi ENE of Franklin
Measured
1.75 in hail
Reported by
Public
Coordinates
40.139, -98.828

Hail, Dawson

When
August 9, 6:45 PM CST to 7:03 PM CST
Where
Dawson County, 7 mi E of Cozad
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.870, -99.836

Hail, Dawson

When
August 9, 7:02 PM CST to 7:14 PM CST
Where
Dawson County, Lexington to 1 mi E of Lexington
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.780, -99.730

Hail ranging in size from quarters to golf balls was reported.

Hail, Dawson

When
August 9, 7:16 PM CST
Where
Dawson County, 3 mi E of Lexington
Measured
2.75 in hail
Property damage
$250,000
Crop damage
$3.0 million
Reported by
Trained Spotter
Coordinates
40.780, -99.673

Hail ranging in size from golf balls to baseballs was reported and was accompanied by wind gusts estimated to be near 55 MPH.

Hail, Buffalo

When
August 9, 7:50 PM CST to 7:58 PM CST
Where
Buffalo County, Elm Creek
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
County Official
Coordinates
40.720, -99.370

Hail ranging in size from quarters to golf balls was reported.

Hail, Phelps

When
August 9, 8:20 PM CST
Where
Phelps County, 5 mi N of Funk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.542, -99.250

Thunderstorm Wind, Hall

When
August 9, 9:14 PM CST
Where
Hall County, 1 mi S of Wood River
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.806, -98.600

Thunderstorm Wind, Hall

When
August 9, 9:15 PM CST
Where
Hall County, 6 mi S of Wood River
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.733, -98.600

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Adams

When
August 9, 9:31 PM CST
Where
Adams County, (Hsi)hastings Arpt
Measured
62 kt (71 mph) measured gust
Property damage
$75,000
Reported by
ASOS
Coordinates
40.600, -98.430

Tree limbs, including a few large ones, were downed in town.

Thunderstorm Wind, Adams

When
August 9, 9:32 PM CST
Where
Adams County, 2 mi N of Hastings
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.609, -98.380

Thunderstorm Wind, Adams

When
August 9, 9:45 PM CST
Where
Adams County, 5 mi E of Ayr
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
NWS Employee
Coordinates
40.420, -98.325

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Webster

When
August 9, 9:48 PM CST
Where
Webster County, Bladen
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.320, -98.580

Wind gusts were estimated to be near 60 MPH.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539627, 539611, 539612, 539613, 539616, 539617, 539619, 539620, 539621, 539623, 539624, 539625, 539626.